Jump to content

Discontinuation Syndrome and the Literature


fishy
 Share

Recommended Posts

I have read many papers where they say discontinuation syndrome lasts at most weeks to a "couple" of months. However, On this forum and ******, I hear stories of 8 months to years of withdrawal. I'm sure my doctors believe the former, which is why they want to keep medicating patients. Can I get some feedback on how long SSRI discontinuation has lasted for those who have been through it?

Paxil 20mg for Panic Disorder – 2001

10,20,30,40,30 Paxil + 1.5 Kpin APR 2010-NOV 2010 (2 mo. each dose)

Tried Prozac, Lexapro, Effexor, Finally back to Paxil Jan 2011 - ARP 2011

10, 5, 2.5 mg Paxil + 10 Lex +1.75 Kpin 14 MAY-3 July 2011 (about 1 month each drop)

10 Lex + 1.50 Kpin 7 OCT 2011

5 Lex + 25 Zoloft + 1.50 Kpin 12 OCT 2011

50 Zoloft + 1.50 Kpin 15 OCT 2011

25 Zoloft + 1.75 Kpin 26 OCT 2011

7.5 to 15 Remeron + 1.75 Xanax 2-4 NOV 2011

2.0 mg Kpin 5 NOV 2011

5 Lexapro + 1.75 Kpin 15 NOV 2011

2.5 mg Lex + 1.75 Kpin 13 DEC 2011

25 mg Lamictal + 2.5 mg Lex + 1.75 Kpin 16 DEC 2011

25 mg Lamictal + 1 mg Risperal + 1.75 Kpin 19 DEC 2011

50 mg Zoloft + 50-150 mg Trazodone + 2.0 Kpin 22 DEC 2011

25 mg Zoloft + 50-150 mg Trazodone + 2.0 Kpin 5 JAN 2012

12.5 mg Zoloft + 150 mg Trazodone + 2.0 mg Kpin 12 Jan 2012

Link to comment
Share on other sites

  • Administrator

fishy, obviously the literature is wrong.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

Alto, did you go through it? How long did it last for you? I know everyone is different.

Paxil 20mg for Panic Disorder – 2001

10,20,30,40,30 Paxil + 1.5 Kpin APR 2010-NOV 2010 (2 mo. each dose)

Tried Prozac, Lexapro, Effexor, Finally back to Paxil Jan 2011 - ARP 2011

10, 5, 2.5 mg Paxil + 10 Lex +1.75 Kpin 14 MAY-3 July 2011 (about 1 month each drop)

10 Lex + 1.50 Kpin 7 OCT 2011

5 Lex + 25 Zoloft + 1.50 Kpin 12 OCT 2011

50 Zoloft + 1.50 Kpin 15 OCT 2011

25 Zoloft + 1.75 Kpin 26 OCT 2011

7.5 to 15 Remeron + 1.75 Xanax 2-4 NOV 2011

2.0 mg Kpin 5 NOV 2011

5 Lexapro + 1.75 Kpin 15 NOV 2011

2.5 mg Lex + 1.75 Kpin 13 DEC 2011

25 mg Lamictal + 2.5 mg Lex + 1.75 Kpin 16 DEC 2011

25 mg Lamictal + 1 mg Risperal + 1.75 Kpin 19 DEC 2011

50 mg Zoloft + 50-150 mg Trazodone + 2.0 Kpin 22 DEC 2011

25 mg Zoloft + 50-150 mg Trazodone + 2.0 Kpin 5 JAN 2012

12.5 mg Zoloft + 150 mg Trazodone + 2.0 mg Kpin 12 Jan 2012

Link to comment
Share on other sites

I'm 14 months in and I still have issues (particularly with anxiety and insomnia). I'm sure there is a lot of variation between people. It probably depends a lot on your initial sensitivities, how long and on which drugs you were on, if you tapered or not, etc.

'94-'08 On/off ADs. Mostly Zoloft & Wellbutrin, but also Prozac, Celexa, Effexor, etc.
6/08 quit Z & W after tapering, awful anxiety 3 mos. later, reinstated.
11/10 CTed. Severe anxiety 3 mos. later & @ 8 mos. much worse (set off by metronidazole). Anxiety, depression, anhedonia, DP, DR, dizziness, severe insomnia, high serum AM cortisol, flu-like feelings, muscle discomfort.
9/11-9/12 Waves and windows of recovery.
10/12 Awful relapse, DP/DR. Hydrocortisone?
11/12 Improved fairly quickly even though relapse was one of worst waves ever.

1/13 Best I've ever felt.

3/13 A bit of a relapse... then faster and shorter waves and windows.

4/14 Have to watch out for triggers, but feel completely normal about 80% of the time.

Link to comment
Share on other sites

  • Administrator

I've been off Paxil since October 2004. We have reports of recovery after 7 years.

 

Here's David Healy on prolonged withdrawal syndrome: http://survivingantidepressants.org/index.php?/topic/1454-dr-david-healy-on-prolonged-antidepressant-withdrawal-syndrome-2009/page__p__13488__hl__long__fromsearch__1#entry13488

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

I have been of AD for four months and am pretty sure most of my depression is related to withdrawal but I cannot say for sure. I read that the way to determine this would be to compare your symptoms now to the symptoms pre-medication. In that case, I would have to say it is withdrawal because I never got as depressed as I do now. My mind is jumping all over, I cry a lot, and I often feel very very fatigued. Sometimes I want to give up, but I know nothing lasts forever and so hopefully I can pull myself up and face the world another day.

Various SSRIs/SNRIs 7- 1/2 years

Went Cold Turkey from Celexa 2011, Stayed Off

Psych Drug Free and Loving Life (over 6 years and counting)

 

How I Stay Well: Diet, exercise, meditation, supplements, etc

Link to comment
Share on other sites

  • Administrator

Very good observations, Zepp.

 

My suspicion is the "relapse" so often reported after discontinuation in the literature is mostly withdrawal syndrome and rarely true relapse. That's how bad the studies are. Almost none contain protocols to identify withdrawal symptoms, all bad reactions were called relapse.

 

If you want to read these studies, see our Journals section. We have a bunch of them.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

I have read many papers where they say discontinuation syndrome lasts at most weeks to a "couple" of months. However, On this forum and ******, I hear stories of 8 months to years of withdrawal. I'm sure my doctors believe the former, which is why they want to keep medicating patients. Can I get some feedback on how long SSRI discontinuation has lasted for those who have been through it?

 

I know these papers keep saying this, but I keep believing my lying eyes. I'm such a stubborn bugger.

 

Honestly, fishy, I feel a lot better after two years. My problems today are largely not typical w/d symptoms though they certainly come from it. My psychological state is pretty good. Stress tolerance is at about 80% of my previous best (I've been Drugged my whole life) and probably 60% of an active adult's and 25% of the President of the United States's tolerance. Energy levels about the same.

 

My gut feeling is that I will see significant improvement over the next 12 months. I already feel better than normal, since my life prior to w/d, as I said, was plagued by debiliating side effects of psych Drugs which I was deaf to due to side effects of psych Drugs.

 

Also, I still take benzo's -- not something I recommend to others -- which confounds the matter.

 

I've also heard about 7-ish years for a severe withdrawal case to largely remit. Then follows probably some more psychological healing to 'accept' or 'get over' the ordeal or whatever.

 

But I don't know the answer to your question with any certainty. And I have no reason to believe that a person can't largely recover in 3 yrs or not be recovered in 10, since the factors affecting the recovery appear largely either variable or not fully known.

 

Alex

"Well my ship's been split to splinters and it's sinking fast
I'm drowning in the poison, got no future, got no past
But my heart is not weary, it's light and it's free
I've got nothing but affection for all those who sailed with me.

Everybody's moving, if they ain't already there
Everybody's got to move somewhere
Stick with me baby, stick with me anyhow
Things should start to get interesting right about now."

- Zimmerman

Link to comment
Share on other sites

  • Administrator

To be more precise: Recovery from withdrawal syndrome lasts from 0 days to 7+ years. Most experience shorter recovery, within 6 months.

 

There's no way to predict who will suffer prolonged withdrawal syndrome. The only way we know to lessen the risk is to taper slowly and minimize any withdrawal symptoms -- another thing not enough doctors know about.

 

By the way, fishy, see Haddad 2001 Antidepressant discontinuation syndromes.

 

"Most discontinuation reactions are mild and transient, but a minority are severe, of longer duration and cause considerable morbidity....

 

"Some individuals require very conservative tapering schedules to prevent the re-emergence of symptoms....

 

"Discontinuation symptoms have received little systematic study with the result that most of the recommendations made here are based on anecdotal data or expert opinion."

 

How large is the minority who suffer "considerable morbidity," experiencing severe and prolonged antidepressant withdrawal syndrome? As Dr. Haddad admitted, most of what we know about antidepressant withdrawal comes from two decades of scattered case reports and anecdotes. Consequently, all estimates of withdrawal syndrome risk are vague.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy